Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 86, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 8, 2018, 3:53 PM MST for Gila County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 3:53 PM MST (22:53 UTC)
- Expired
- Aug 8, 2018, 6:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gila County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 116 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160
WGUS55 KFGZ 082253
FFWFGZ
AZC007-017-090145-
/O.NEW.KFGZ.FF.W.0086.180808T2253Z-180809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
353 PM MST WED AUG 8 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Navajo County in north central Arizona...
* Until 645 PM MST
* At 351 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Fort Apache Reservation, Carrizo, Cedar Creek and White Mountain
Apache Reservation.
Excessive rainfall over the burn scar will result in debris flow
moving through Cedar Creek and Carrizo Creek. The debris flow can
consist of rock, mud, vegetation and other loose materials.
This includes the following streams and drainages...Carrizo Creek...
Cedar Creek...Corduroy Creek...Turkey Canyon and East Cedar Creek.
This includes the following highways...
State Route 73 between mile markers 311 and 330.
Highway 60 between mile markers 304 and 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods in and downstream of the fire area.
Residences in the community of Cedar Creek may be affected by high
water and debris. Some roadways will be inundated or washed out. Move
to higher ground immediately. Areas impacted by this warning include
but are not limited to Carrizo, the Cedar Creek community, Long Tom
Canyon, and Cedar Canyon.
&&
LAT...LON 3383 11032 3382 11043 3409 11028 3406 11001
3367 11012
$$
KD2 follow-up statements
363
WGUS75 KFGZ 090051
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
551 PM MST WED AUG 8 2018
AZC007-017-090145-
/O.CON.KFGZ.FF.W.0086.000000T0000Z-180809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
551 PM MST WED AUG 8 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
GILA AND NAVAJO COUNTIES...
At 547 PM MST, Doppler radar and automated stream gauges indicated
thunderstorms producing heavy rain over the warned area and
increased flow in Cedar Creek and Carrizo Creek.
Some locations that will experience flooding include...
Fort Apache Reservation, Carrizo, Cedar Creek and White Mountain
Apache Reservation.
This includes the following streams and drainages...Carrizo Creek...
Cedar Creek...Corduroy Creek...Turkey Canyon and East Cedar Creek.
This includes the following highways...
State Route 73 between mile markers 311 and 330.
Highway 60 between mile markers 304 and 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Cedar fire scar will likely trigger life
threatening flash floods in and downstream of the fire area.
Residences in the community of Cedar Creek may be affected by high
water and debris. Some roadways will be inundated or washed out. Move
to higher ground immediately. Areas impacted by this warning include
but are not limited to Carrizo, the Cedar Creek community, Long Tom
Canyon, and Cedar Canyon.
&&
LAT...LON 3383 11032 3382 11043 3409 11028 3406 11001
3367 11012
$$
KD996
WGUS75 KFGZ 090142
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
642 PM MST WED AUG 8 2018
AZC007-017-090149-
/O.EXP.KFGZ.FF.W.0086.000000T0000Z-180809T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Navajo-
642 PM MST WED AUG 8 2018
...THE FLASH FLOOD WARNING FOR GILA AND NAVAJO COUNTIES WILL EXPIRE
AT 645 PM MST...
The heavy rain has ended. Additional flooding is no longer expected
to pose a threat on Carrizo Creek and Cedar Creek. Please continue
to heed any remaining road closures.
LAT...LON 3383 11032 3382 11043 3409 11028 3406 11001
3367 11012
$$
KDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:24 PM MST, 29 minutes earlier.
Area forecast discussion, Aug 8, 3:24 PM MST, 29 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 324 PM MST Wed Aug 8 2018 .SYNOPSIS...Deeper moisture has returned to areas along and south of the Mogollon Rim, thus look for increasing chances for showers and thunderstorms through this weekend. Soem sstorms will produce heavy rainfall. && .DISCUSSION... Several strong storms this afternoon, dropping hail and 1+ inches of rain in less than one hour along the Mogollon Rim. Storms are moving into Yavapai and northern Gila counties now, with outflow wind gusts to 70 mph possible in these areas. High pressure to sit over the desert southwest for several days. Monsoon moisture to increase as well and the stage is set for scattered afternoon and evening showers and thunderstorms through this weekend at least. The Four Corners are to see isolated covered through Thursday before an increase in storm coverage arrives there. && .AVIATION...For the 00Z package...Expect showers and thunderstorms along and southwest of the Mogollon Rim through the remainder of the afternoon and evening. Some storms may be strong, with the potential for large hail and wind gusts above 50 knots possible. General storm motion will be from the northeast to southwest around 5 knots. In addition, MVFR visibilities are possible under the heaviest rain showers. Shower and thunderstorm activity will decrease after 06Z, with another round of storms forecast after 18Z Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Good monsoon moisture will remain in place along and south of the Mogollon Rim and White Mountains. Scattered to numerous showers and thunderstorms are forecast in these area each day, with more isolated activity north of the Mogollon Rim. Strong outflow winds, heavy rainfall, hail and frequent lightning are the primary hazards. Saturday through Monday...An active monsoon pattern continues, with the best chances for storms continuing to be along the south of the Mogollon Rim and White Mountains. && .FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ005- 006. && PUBLIC...DL AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 8, 1:13 PM MST, 2 hours 40 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 113 PM MST WED AUG 8 2018 AZZ015-038-082100- Western Mogollon Rim-Oak Creek and Sycamore Canyons- 113 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 200 PM MST... At 112 PM MST, Doppler radar was tracking a strong thunderstorm over Mountainaire, or 9 miles southwest of Flagstaff, moving south at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Kachina Village...Mountainaire and I-17 between thesee points. LAT...LON 3504 11165 3503 11177 3514 11167 3509 11161 TIME...MOT...LOC 2012Z 016DEG 9KT 3507 11169 41
Special weather statement, Aug 8, 2:03 PM MST, 1 hour 50 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 203 PM MST WED AUG 8 2018 AZZ015-037-038-082200- Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and Sycamore Canyons- 203 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES UNTIL 300 PM MST... At 202 PM MST, Doppler radar was tracking a line of strong thunderstorm over Junipine Resort, or 8 miles north of Sedona, moving southwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sedona, Junipine Resort, Garland's Oak Creek Lodge, Slide Rock State Park, Cave Springs Campground, Pine Flat Campground, Manzanita Campground, Sterling Fish Hatchery and West Fork Of Oak Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3510 11176 3506 11170 3481 11175 3489 11198 TIME...MOT...LOC 2102Z 041DEG 11KT 3498 11180
Local storm report, Aug 8, 2:47 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
247 PM MST WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 7 W SLIDE ROCK 34.94N 111.87W
08/08/2018 E0.88 INCH YAVAPAI AZ PARK/FOREST SRVC
HAIL STONE APPEARED TO BE IN BETWEEN THE
SIZE OF A QUARTER AND A NICKEL.
&&
RRThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:05 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Aug 8, 1:13 PM MST | Special Weather Statement | FGZ | 47 min | |
| Aug 8, 2:03 PM MST | Special Weather Statement | FGZ | 57 min | |
| Aug 8, 2:22 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 8, 2:48 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Yavapai | 42 min |
| Aug 8, 3:07 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 58 min |
| Aug 8, 3:31 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 44 min |
| Aug 8, 3:41 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 49 min |
| Aug 8, 4:15 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 45 min |
| Aug 8, 4:30 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 45 min |
| Aug 8, 4:35 PM MST | Special Weather Statement | FGZ | Yavapai | 25 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.